Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CHANGING MEDS
Apr 18, 2004

Hi! I have been + for 18 years, never any symptoms. After 10 years of DDI/D4T (combined with before Crixivan, then Viracept due to some toxity) and being undetectable for 8 years, my doctor wants to change me (for my lypoatrofie) to Viramune/Viread/Norvir boosted Reyataz. Is this a good combo? Am I obliged to take them all at the same time or can I take eg viramune/viread in the morning and norvir/Reyataz in the evening (with food)? I do not like once daily because if you forget once... (I was since I started treatment in 1987 100% adherent) Would there be a change in my face (atrophy) or not because of the Norvir? Is Reyataz twice 200 mg a day without Norvir as good as the 300mg once a day with Norvir?

I'd like to thank you for an answer Best regards from Belgium!! L/44 y.o. 69 kilo.

Best regards Luc

Response from Dr. Cohen

Hey - great to hear that we have readers across the Pond. I am personally of fond of those fruit lambics...

So many questions that raise many important issues, Luc. I'll go through them and see if I can shed any light on these issues but I'll state in advance. There's more uncertainty than knowledge coming here

The issue of lipoatrophy (our alternative spelling that is foneticallee identical to yours) is an important one for all of us as this is for many undermining the ability to enjoy the benefits of suppression of HIV. To look thin and sometimes sickly is a high price to pay. And what we've learned so far is that this is more linked to the use of some - but perhaps not all of the nucleosides. And the combination of d4T and ddI is often cited as among the worst in terms of developing this toxicity. However you note that the new combination proposed contains a drug that is somewhat in this same category Viread. As it turns out studies containing viread (also called tenofovir) when studied for about 3 yrs in a regimen of epivir (3tc, lamivudine) and efavirenz (Sustiva or Stocrin) had a very low rate of developing this side effect. Only 3% of those on this combination developed lipodystrophy vs about six times that number for those on D4T instead of the viread with this same background of meds. So this drug viread like ziagen / abacavir and epivir have a safer reputation in the nucleoside family in terms of this issue.

In fact, it was in part due to the attractiveness of these three drugs in preventing this toxicity that led to a series of studies putting just these three agents together as a regimen. Sadly it turns out that HIV can overcome this triple combination creating resistance to it in many who take it it these are the only three meds we use. So we cannot base on triple on solely these three drugs. But we know we can when we use most any two out of these three with some other third drug.

And so what about the viramune? In general both viramune and sstiva have been associated with low rates of lipodystrophy so that drug also is in the attractive column here.

Now, what about a PI? You ask about reyataz, or boosted atazanavir. Here we have only a preliminary look at the data at least at this point. And what we've seen shows us that the rate of lipodystrophy in the first year is similar to what we see in those taking Sustiva. And that is reassuring since as I mentioned, Sustiva seems fairly safe. But we don't have much if any info looking at the impact of boosted atazanavir vs unboosted and the difference the 100 mg of norvir / ritonavir will make in this problem. Nor what will be seen over time again, our atazanavir experience is primarily from the first year and lipodystrophy can take more than a year to be evident. So while there is some optimism, it is cautious.

However there is one thing that is certain. Which is that if you want to use atazanavir with either viramune or viread you MUST take the norvir booster. Both of these drugs viread and viramune lower the levels of atazanavir. And so the only way to ensure that you are getting enough atazanavir to be active is by taking the booster.

And, in case you are wondering, HIV has its own lipoatrophy and so suppression of HIV is another consideration in preventing this condition!

Now about the once a day concern. If you are great at adhering to the demands of Crixivan (every 8 hours, no food for 3 hours, lotsa water and so on) then I'd think there's little reason to worry about missing a dose of a once-daily combo. You're likely very able to remember this once a day routine... Especially with these drugs since they even appear to have some "forgiveness" meaning that even if you were supposed to take them at 8AM for example, and forgot and took them at Noon, our data suggests these drugs can handle delays in timing. Indeed, it is possible from some studies underway that these three drugs are forgiving even if you might occasionally forget an entire dose and take your next 24 hours later. This is particularly likely when using the boosted atazanavir which gets even better levels of the drug. So yes you could spread them across the day if you prefer or you can take them all together. Just remember to take the atazanavir with the ritonavir to get the benefits from that one.

Finally. Once lipodystrophy has started - it is often difficult to see improvements. We do see improvements - there are some studies showing this can reverse. But it can take a while and it can be subtle. Fortunately there are some new approaches like NuFill which can be injected into these atrophied areas and provide some temporary relief in looks while awaiting the body to recover. And until we figure out the answer to your questions especially about atazanavir and the boosted questions...

Hope that helps.



Previous
Off Meds, Feeling Great
Next
Not Ready To Change

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement